Lipitor Safety Questioned in Lawsuit

Lipitor Lawsuits Claim Pfizer Failed to Warn of Cholesterol Drug's Rare Dangers

From the WebMD Archives

June 9, 2006 - Lawsuits filed this week claim that drug-maker Pfizer has failed to warn doctors and patients about serious possible side effects of the cholesterol-lowering drug.

The two lawsuits claim that Lipitor caused lasting, debilitating muscle and nerve problems -- including memory loss. Mark Jay Krum, a lawyer based in New York and Philadelphia, last Wednesday filed the suits in New York State Supreme Court on behalf of patients in New York and Atlanta.

Charles M. Wilson, a 60-year-old Atlanta man, says taking Lipitor damaged his nervous system. Three years after he stopped taking Lipitor, the suit says, his feet and hands burn, his balance is lost, and he suffers bouts of fatigueand memory loss.

The suit filed by Michael Mazzariello, a 47-year-old New Yorker, says his use of statins -- the family of cholesterol-lowering drugs to which Lipitor belongs -- left him with debilitating muscle damage and extensive memory loss.

"The complaint alleges that Pfizer promoted Lipitor as a safe drug with minimal health risks while failing to warn doctors and patients about Lipitor's more dangerous side effects," Krum tells WebMD. "No one is saying Lipitor does not work in reducing cholesterol. In most people it may be safe. But there are side effects such as those in the complaints filed on June 7. People are entitled to know."

With annual sales of about $12 billion, Lipitor is the world's best-selling medicine. It's the most popular of the cholesterol-lowering drugs called statins. Other statins include Zocor, Crestor, Mevacor, Pravachol, and Lescol. A statin drug called Baycol was removed from the market in 2001 because it caused far more cases of muscle damage than other members of its class.

Pfizer is a WebMD sponsor.

Pfizer: Lipitor Safe, Allegations False

Pfizer spokesman Bryant Haskins says that while Lipitor is among the world's safest drugs, it can -- rarely -- cause serious side effects. And the company, he says, makes these risks perfectly clear to doctors and to patients.

"This is an extremely safe drug. It is the most studied drug in the world," Haskins tells WebMD. "It has been studied in over 400 clinical trials with 80,000 patients. More than 20 million patients have taken the drug since it entered the market about a decade ago. Any potential side effects, any significant adverse events are on the drug's label, in our advertisements, and on our web site. To say we have hidden information on this drug is absolutely false."

Continued

Lipitor has two major kinds of side effects, says Richard Milani, MD, head of preventive cardiology at the New Orleans-based Ochsner Clinic Foundation. A prominent cardiologist, Milani serves on the speakers' bureau for Pfizer and other companies that make statin drugs but has no other ties to the companies.

"Statins are one of the most studied classes of drugs ever to occur in medicine," Milani tells WebMD. "There are only two safety issues. One is liver-related issues, and the other is muscle damage."

Patients taking Lipitor and other statins get regular blood tests that look for liver problems. These, Milani says, can be easily spotted before the drugs cause any damage.

Muscle damage can be lasting, but patients usually experience muscle aches as an early warning sign, Milani says.

"I tell patients there is a small chance they can develop muscle aches," he says. "It is only a small chance, but all they have to do is discontinue the drug and give us a call. I tell them the truth; I would not expect this to happen. These are infrequent side effects."

And Lipitor, Milani says, doesn't cause side effects any more often than other statins.

Lipitor Nerve Damage?

The lawsuits prominently claim that Lipitor caused nerve damage in the plaintiffs.

"Some of the ailments they claim to have from Lipitor have been studied in clinical trials -- and there has been no scientific link established," Pfizer's Haskins says.

However, there are reports in the scientific literature suggesting that statins may be linked to a form of nerve damage called peripheral neuropathy.

According to a 2006 report from the Statin Safety Assessment Conference of the National Lipid Association, the risk of this happening is 12 nerve-damage events per year for every 100,000 people who take statins. And the report notes that the link between statins and peripheral neuropathyis "putative."

On the other hand, the report says, statin drugs every year "avert several hundred deaths and several hundred cases each" of strokeand heart attackfor every 100,000 high-risk patients taking the drugs.

"Sometimes these news stories about lawsuits scare people. What you don't want to do is say these medicines are dangerous," Milani says. "I am talking about the many people having no problem while taking these drugs."

WebMD Health News Reviewed by Louise Chang, MD on June 09, 2006

Sources

SOURCES: News release, PRNewswire, June 8, 2006. Pfizer statement on Lipitor, June 9, 2006. Guyton, J.R. American Journal of Cardiology, April 17, 2006; vol 97: pp 95C-97C. Mark Jay Krum, private practice attorney, New York and Philadelphia. Bryant Haskins, director of corporate media relations, Pfizer, New York. Richard Milani, MD, section head, preventive cardiology, Ochsner Clinic Foundation, New Orleans.

© 2006 WebMD, Inc. All rights reserved.

Pagination